Jump to content
Mental Support Community

Lamotrigine


Recommended Posts

I have been taking lamotrigone for the past month, starting for the first fourteen days at 50mg daily, and then increasing to 50mg twice daily.

I have struggled, unrelated to the medication, with hearing voices and seeing things that aren't really there. Since I was discharged from inpatient services, I have been struggling in particular with believing people are following me and also seeing people, who are following me. This has gradually worsened and recently, has been preventing me from living a normal life. I have missed so much college (my attendance is just over 50%) due to being too afraid to leave the house. I have gone out of my way, spending extra time traveling by taking alternative routes (today, my additional travel time was over two hours) to ensure nobody is following me, and avoiding going to the same shops etc so nobody can track me by knowing my normal routine. I have spent hours looking out of the window because I can see people outside, watching me. Today I even spent half an hour following someone else because I thought they had something to do with it. I half believe people can hear what I am thinking and that's why they are out to get me. It's becoming very distressing and I am ashamed of my behavior. Although I can admit this is all irrational when I am around people (unless I am particularly distressed about something) I get very caught up in it all and it's scaring me. I have had several interactions this past week which I believed to be genuine but when describing them to my partner, she questioned their legitimacy saying they were "very unlikely and extremely odd". Obviously, I'm beginning to question my grip on reality.

My question is, has the medication got anything to do with this?

My partner has suggested that the medication has begun to take effect and may be causing adverse side effects, and so the best course of action is to stop the medication. Personally, I feel she is neglecting the fact that I have been experiencing these symptoms for months, gradually getting worse, and maybe the worst symptoms just happen to have coincided with my increase in medication.

I have researched this on the internet and there isn't much written about it, but a few people seem to be in agreement that for whatever reason, the medication can increase anxiety levels which can itself trigger psychosis which you are already predisposed to. One study found that lamotrigine caused a woman to have hallucinations, and upon stopping the medication, the hallucinations also stopped.

I am seeing my psychiatrist on Monday, but I don't know what to expect from him on this, so I want to be a bit better prepared. All of my *my dad has schizophrenia* alarm bells are going off.

Link to comment
Share on other sites

Wow Pet, that sounds brutal. I had a bad acid trip back in 1985 were I was just terrified that something awful and painful was about to happen to me causing bodily harm and to make matters worse that absolutely everyone else knew this was about to happen & was just humoring me until it happened & they would then enjoy the spectacle of a suffering idiot.

What you are going thru sounds like an ongoing bad acid trip. I hope you can find some peace and comfort and restore to you happier self. Sadly I have no answers at all on how to do that.

Link to comment
Share on other sites

This is just a guess, but maybe the side effects from the medication could amplify the problems you were having before? In my own personal experience, medication can (temporarily, while you're taking it) make things worse, if it's not suitable for you.

I hope you won't put too much pressure on yourself, life stuff is all secondary when it comes to your immediate health, in my opinion.

Hope you feel better soon.

Link to comment
Share on other sites

Victimof, pretty brutal! Haha, I've always said, who needs drugs when you've got mental health problems? Thank you for your kindness.

Mts, I hope that is the case! Thank you, too.

Doctor was awful, as per usual, I'm not trying very hard, you're making the choice to stay like this, you know, the usual. The verdict was to carry on with this medication and to refer me to a therapeutic community which I'll discuss with my CPN on Friday.

Link to comment
Share on other sites

Doctor was awful, as per usual, I'm not trying very hard, you're making the choice to stay like this, you know, the usual.

I do get frustrated with my doctor as well.

I guess it's too late now but next time you see your doctor you might consider writing down your issues clearly but detailed, I've found doctors seem to pay far more attention when you make them read a few pages of writing.

Link to comment
Share on other sites

Can we change that to "a poorly run therapeutic community", starry? You certainly haven't experienced all of them.

And heck, this is a therapeutic community, of sorts. Hopefully we're not completely useless.

Maybe it's worth exploring, elsewhere if you want, what exactly isn't working or hasn't worked about the communities you've been in. It's easier to find answers if you're looking for ones that work, rather than just rejecting the ones that don't work.

Link to comment
Share on other sites

Thank you mts. You don't even know me so that's nice. I think I'm just too negative to post out here, I have nothing to offer. If I stick to my blog at least I don't hurt others, at least I try not to.

I'm the same way I think, that's why I messaged here. (I didn't think anything was wrong with your post either, though my writing made it seem that way.) I'm always beating myself up over posts I make for many reasons. I have started talking to people at other websites now which helps.

Link to comment
Share on other sites

Sorry everyone, I have taken a couple of days out so I have missed what is going on! Smallstar, I would of course love to hear your opinion! Don't feel you are too negative for the forum, if we have negative experiences, we talked about them, we don't pretend they are positive. I am pleased you find your blog useful, though.

Link to comment
Share on other sites

  • 1 month later...

I have been taking lamotrigone for the past month, starting for the first fourteen days at 50mg daily, and then increasing to 50mg twice daily.

I have struggled, unrelated to the medication, with hearing voices and seeing things that aren't really there. Since I was discharged from inpatient services, I have been struggling in particular with believing people are following me and also seeing people, who are following me. This has gradually worsened and recently, has been preventing me from living a normal life. I have missed so much college (my attendance is just over 50%) due to being too afraid to leave the house. I have gone out of my way, spending extra time traveling by taking alternative routes (today, my additional travel time was over two hours) to ensure nobody is following me, and avoiding going to the same shops etc so nobody can track me by knowing my normal routine. I have spent hours looking out of the window because I can see people outside, watching me. Today I even spent half an hour following someone else because I thought they had something to do with it. I half believe people can hear what I am thinking and that's why they are out to get me. It's becoming very distressing and I am ashamed of my behavior. Although I can admit this is all irrational when I am around people (unless I am particularly distressed about something) I get very caught up in it all and it's scaring me. I have had several interactions this past week which I believed to be genuine but when describing them to my partner, she questioned their legitimacy saying they were "very unlikely and extremely odd". Obviously, I'm beginning to question my grip on reality.

My question is, has the medication got anything to do with this?

My partner has suggested that the medication has begun to take effect and may be causing adverse side effects, and so the best course of action is to stop the medication. Personally, I feel she is neglecting the fact that I have been experiencing these symptoms for months, gradually getting worse, and maybe the worst symptoms just happen to have coincided with my increase in medication.

I have researched this on the internet and there isn't much written about it, but a few people seem to be in agreement that for whatever reason, the medication can increase anxiety levels which can itself trigger psychosis which you are already predisposed to. One study found that lamotrigine caused a woman to have hallucinations, and upon stopping the medication, the hallucinations also stopped.

I am seeing my psychiatrist on Monday, but I don't know what to expect from him on this, so I want to be a bit better prepared. All of my *my dad has schizophrenia* alarm bells are going off.

Forgive me for prying PetPerson, as I don't know you and it may not be my place to say this, but

lamotrigine is used to treat the manic component of bipolar disorder, but unless the medication is causing the thought distortions, your doctor is an idiot for misdiagnosing you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...